Eyelashes have a protective function against airborne particles. In addition, loss of eyelashes can be cosmetically unacceptable to some patients. For eyelash loss due to alopecia, treatments including oral steroids or other systemic medications have limited efficacy and can be potentially dangerous to the eye. We report growth of eyelashes after treatment with latanoprost in a patient with total loss of eyelashes for 5 years secondary to alopecia.
A 53-year-old woman was referred to the glaucoma service of Devers Eye Institute, Portland, Ore, by an outside ophthalmologist. She was referred as a glaucoma suspect based on a positive family history of glaucoma, an enlarged cup-disc ratio without other signs of glaucomatous optic neuropathy, and intraocular pressures in the low 20s by Goldmann applanation tonometry. She had repeatable normal standard automated achromatic visual fields.
Five years prior to referral, she reported an allergic response presumed to be associated with ibuprofen that resulted in total loss of the eyelashes in both her eyes (Figure 1, left) and diffuse scalp hair thinning.1 Her eyebrows and hair of other parts of her body were not affected. She complained about an intermittent foreign-body sensation and her appearance. At the time of referral, examination revealed no evidence of an inflammatory process, eyelid tumor, or self-epilation. Findings from the remainder of her examination and history were unremarkable and included no past or present psychiatric disorders. Her intraocular pressure was 21 mm Hg and early glaucoma and optic neuropathy were noticed. Glaucoma and eyelash loss secondary to alopecia were diagnosed. Because of the hypotensive and hypertrichosis2 effect of latanoprost (Xalatan), it was offered as therapy. Three weeks following treatment, eyelashes were noticeable to the patient. Two months later full growth of her eyelashes occurred (Figure 1, right).
Left, Appearance of eyelids before treatment with latanoprost. Right, Appearance of eyelids 3 months following treatment with latanoprost.
Diffuse shedding of hair is called alopecia or telogen deffluvium. Drug-induced alopecia is usually confined to the scalp; however, the eyebrows, eyelashes, and body may be involved.3 This effect is thought to be due an immunologic mechanism against the hair follicle or melanocytes.3 The hair follicles are prematurely stimulated into apoptotic degeneration (catagen) and quiescence (telogen) resulting in shedding of the follicle. This immunologic process may inhibit the follicle from entering the anagen phase of growth. In most cases the hair follicle is not destroyed and after the disease activity abates, the hair follicle may spontaneously enter a normal cycle of anagen with resultant growth of the terminal hair.3 However, the chance of spontaneous growth decreases as the time period of the telogen phase increases.3
Latanoprost, a phenyl-substituted analog of prostaglandin F2α, lowers intraocular pressure by increasing uveoscleral outflow. In addition to the ocular hypotensive effect, latanoprost causes hypertrichosis2 and hyperpigmentation of the iris4 and eyelashes.2 In a retrospective unmasked trial, Johnstone2 reported that in 43 patients receiving latanoprost treatment monocularly, hypertrichosis occurred in all of the eyes treated.
Prostaglandins and specifically prostaglandin F2α analogs bind to cell surface receptors activating phospholipase C. This enzyme orchestrates a variety of responses in cells such as stimulating gene expression and division.5 In our patient with eyelash loss of 5 years, it is possible that the dormant hair follicles were stimulated to enter anagen and growth of eyelashes occurred.
This study was supported by The Heed Foundation, Cleveland, Ohio (Dr Mansberger).
None of the authors has a financial interest in any product mentioned.
Corresponding author: George A. Cioffi, MD, Devers Eye Institute/Discoveries in Sight, 1040 NW 22nd Ave, Suite 200, Portland, OR 97210.
Mansberger SL, Cioffi GA. Eyelash Formation Secondary to Latanoprost Treatment in a Patient With Alopecia. Arch Ophthalmol. 2000;118(5):718-719. doi: